Tennessee, 2011Flash Flooding in Tennessee, July 15, 2011
July 15, 2011 · NWS OHX · 3 events in 2 counties and zones
An area of showers and thunderstorms moved across northern portions of the Cumberland Plateau Region during the early morning hours on Friday, July 15th. With thunderstorms continuing across Fentress and Overton Counties for several hours, flash flooding events resulted in these two counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $3,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms moved across northern portions of the Cumberland Plateau Region during the early morning hours on Friday, July 15th. With thunderstorms continuing across Fentress and Overton Counties for several hours, flash flooding events resulted in these two counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 10:37 PM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 10:37 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1137 PM CDT THU JUL 14 2011
.UPDATE...FOR 06Z AVIATION FORECAST
&&
.AVIATION...
OUTFLOW HAS JUST PASSED BNA WITH SPOTTY SHOWER DEVELOPMENT ACROSS
WILLIAMSON COUNTY AND DOWN THROUGH MAURY AND MARSHALL COUNTIES. SHOWERS
CONTINUE ON THE PLATEAU FROM CROSSVILLE NORTHWARD. BELIEVE SHOWER
ACTIVITY FROM 06Z TO 12Z WILL CONTINUE TO DWINDLE BUT THERE WILL
BE SOME SCATTERED SHOWERS GENERALLY ALONG AND EAST OF SURFACE INVERTED
TROUGH AXIS THAT EXTENDS FROM LINDEN IN SOUTHWEST MIDDLE TENNESSEE
THROUGH NASHVILLE TO LAFAYETTE AND INTO SOUTHEAST KENTUCKY NEAR
SOMERSET. ON FRIDAY EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS
AS SURFACE TROUGH COUPLED WITH UPPER TROUGH REMAIN OVER THE AREA.
MOISTURE IS DEEPER EASTERN MIDDLE TN AND PLATEAU ON FRIDAY.
BOYD
&&
.PREV DISCUSSION... /ISSUED 942 PM CDT THU JUL 14 2011/
UPDATE...OUTFLOW BOUNDARY APPROACHING BNA FROM SOUTHEAST
AVIATION...
AN OUTFLOW BOUNDARY HAS PUSHED WESTWARD AHEAD OF ON-GOING
CONVECTION IN EASTERN MIDDLE TENNESSEE. THE OUTFLOW BOUNDARY AT
0235Z EXTENDED FROM JUST SOUTH OF CARTHAGE...TO WATERTOWN...TO
MURFREESBORO TO LEWISBURG HEADING NORTHWEST. ESTIMATED TIME OF ARRIVAL AT
BNA IS AROUND 0330Z. LOOK FOR WINDS TO BECOME SOUTHEASTERLY AT 10
TO 12 KTS SUSTAINED WITH GUSTS TO 18 KTS. WE MAY SEE SHOWER
DEVELOPMENT INCREASE FROM JUST SOUTH OF FRANKLIN SOUTHWARD THROUGH
MAURY COUNTY AS THE BOUNDARY PASSES.
BOYD
PREV DISCUSSION... /ISSUED 925 PM CDT THU JUL 14 2011/
UPDATE...
NUMEROUS OUTFLOWS AND CONVECTIVE BOUNDARIES CONTINUE TO FLOAT AROUND
THE MID-STATE THIS EVENING...IN ADDITION TO WESTWARD MOVING BAND
OF SHWRS/STORMS NEAR/ON THE PLATEAU. WHILE MODELS DISSIPATE THIS BAND
SOME LATER THIS EVENING/OVERNIGHT...ISO-SCT CERTAINLY POSSIBLE ALL NIGHT
AS MOISTURE ADVECTION STRENGTHENS AND WEAK INVERTED LL TROF FORMS ALONG
THE PLATEAU TOWARD 12Z. EAST AND SOUTH STILL MOST FAVORABLE...EVEN
THRU FRIDAY AS AIRMASS REMAINS WAY UNSTABLE AND SERIES OF IMPULSES
RIDE DOWN IN ML/UL NORTHWEST FLOW OVER LL TROF.
WILL MAKE A FEW TWEAKS TO WX TONIGHT AND CHANGE ALIGNMENT ON FRIDAY
SLIGHTLY. WILL NOT CHANGE TEMPS AT THIS TIME.
PREV DISCUSSION... /ISSUED 731 PM CDT THU JUL 14 2011/
UPDATE...FOR 00Z AVIATION FORECAST
AVIATION...
CONVECTION CONTINUES MAINLY ALONG PLATEAU FROM CROSSVILLE DOWN
THROUGH ALTAMONT IN GRUNDY COUNTY. AN ISOLATED SHOWER JUST POPPED
UP IN SOUTHWEST DAVIDSON BUT IS DISSIPATING. BELIEVE MUCH OF CONVECTION IS
DIURNALLY DRIVEN. EXPECT THE NEARBY THUNDERSTORMS IN THE CROSSVILLE
TO DISSIPATE NEXT COUPLE OF HOURS WITH MVFR AFTER MIDNIGHT DUE TO
FOG. AS FOR BNA EXPECT VFR CONDITIONS THROUGH MUCH OF THE FORECAST
PERIOD. THERE WILL BE SCATTERED THUNDERSTORMS ACROSS MIDDLE
TENNESSEE AGAIN ON FRIDAY. BEST TIME FOR STORMS AT BNA WOULD BE
AFTER 18Z. CSV WILL BE MORE TRICKY AS I EXPECT SCATTERED SHOWERS
IN THE CSV AREA POSSIBLY AROUND 12Z CONTINUING INTO THE AFTERNOON
WITH BEST CHANCE FOR THUNDERSTORMS IN THE CSV AREA ALSO AFTER 18Z.
BOYD
PREV DISCUSSION... /ISSUED 319 PM CDT THU JUL 14 2011/
DISCUSSION...SCATTERED TSRA WERE DEVELOPING OVER MID TN THIS
AFTERNOON. CONDITIONS REMAINED WARM AND HUMID WITH TEMPS FROM THE
UPPER 80S TO LOWER 90S. A DIFFUSE FRONTAL ZONE REMAINED OVER THE
AREA. TEMPS WERE IN THE 80S WITH DEW POINTS IN THE 60S OVER KY...WHILE
LOCATIONS SOUTHWEST OF BNA HAD TEMPS IN THE MID 90S WITH DEW
POINTS IN THE LOW TO MID 70S. SCATTERED TSRA WILL CONTINUE INTO
THE EVENING...ESPECIALLY OVER THE SOUTHWEST COUNTIES (WHERE
GREATEST MOISTURE CONVERGENCE EXISTS) AND OVER THE PLATEAU. SOME
TSRA WILL OCCUR INTO THE LATE NIGHT HOURS AS WELL...ESPECIALLY
SOUTHEAST WHERE AN INVERTED SURFACE TROUGH WILL PROVIDE SOME
CONVERGENCE. SO...WE WILL POST POPS THROUGHOUT THE NIGHT.
ON FRIDAY...DEEPER MOISTURE WILL SPREAD ACROSS MID TN FROM THE
SOUTHEAST WITH THE INVERTED TROUGH. THIS WILL MEAN INCREASING
CLOUDS AND POPS. PROBABILITIES WILL RANGE FROM 30 FAR NORTHWEST TO
70 ON THE PLATEAU. THE THICKER CLOUDS AND MORE NUMEROUS TSRA WILL
KNOCK TEMPS DOWN ...ESPECIALLY IN THE EAST.
THE CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND AS MOISTURE CIRCULATES AROUND THE
EAST COAST SURFACE HIGH. AT THE SAME TIME...HEIGHTS WILL BE
RISING...SO THE COVERAGE OF TSRA SHOULD DIMINISH EACH DAY.
BY MONDAY...THE COVERAGE OF TSRA WILL BE DOWN TO 20 PERCENT OR
LESS. TEMPS WILL BE TOLERABLE FOR THIS TIME OF YEAR...WITH WEEKEND
HIGHS MAINLY UPPER 80S TO LOWER 90S.
THROUGH THE EXTENDED FORECAST PERIOD...THE STRONG HIGH PRESSURE
OVER THE CENTRAL STATES WILL SPREAD EASTWARD...AND EVENTUALLY BE
CENTERED OVER TN. THIS RIDGE WILL BRING A RETURN TO DANGEROUSLY
HOT WX BY LATE WEEK...WITH TEMPS PROBABLY CLIMBING OVER 100 AGAIN
FOR PARTS OF THE AREA...ALONG WITH HIGH HUMIDITY.
13
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 14, 4:21 AM CST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
521 AM CDT THU JUL 14 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
521 AM CDT THU JUL 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ROSE
Flash Flood, Fentress
- When
- July 15, 2:30 AM CST to 3:30 AM CST
- Where
- Fentress County, 4.12 mi SW of Camp Ground to 0.88 mi WSW of Jonesville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.136, -85.099
Fentress County Sheriff’s Office reported water flowing across several county roadways in a few spots, but these roadways were still passable.
Flash Flood, Overton
- When
- July 15, 3:15 AM CST to 5:15 AM CST
- Where
- Overton County, Allons to 0.05 mi ENE of Allons
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -85.350
Overton Sheriff’s Office reported roadways were covered with water near the community of Allons.
Flash Flood, Overton
- When
- July 15, 3:15 AM CST to 5:15 AM CST
- Where
- Overton County, Oakley to 0.36 mi E of Oakley
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -85.300
Overton Sheriff’s Office reported roadways were covered with water near the community of Oakley.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Iowa, July 15 to 28, 2011$6.9 million · 51 events
- Tornado and Hail in North Dakota, July 15, 2011$1.0 million · EF1 · 11 events
- Flash Flooding and Hail in Minnesota, July 15, 2011$478,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 15, 2011$225,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 15 to 16, 2011$115,000 · 1.75 in hail · 15 events
- Tornado and Hail in Minnesota, July 15, 2011$26,000 · EF1 · 7 events
- Flash Flooding and Heavy Rain in Iowa, July 15, 2011$70,000 · 9 events
- Excessive Heat in South Dakota, July 15 to 20, 2011$30,000 · 24 events
- Excessive Heat in Minnesota, July 15 to 20, 2011$43,000 · 8 events
- Flooding and Damaging Winds in Minnesota, July 15 to 17, 2011$35,000 · 61 kt wind · 8 events
- Excessive Heat in Nebraska, July 15 to 23, 201130 events
- Lightning Strike in Wisconsin, July 15, 2011$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325253, 325273, 325278.